IIUM Repository (IREP)

Misleading thyroid-stimulating hormone results due to immunoassay interference: A case report

Goh, Kian Guan and Zakaria, Miza Hiryanti and Shahar, Mohammad Arif and Omar, Ahmad Marzuki (2017) Misleading thyroid-stimulating hormone results due to immunoassay interference: A case report. In: MEMS Annual COngress 2017, 19-21 May 2017, Kuala Lumpur. (Unpublished)

[img] PDF (abstract) - Published Version
Restricted to Registered users only

Download (1MB) | Request a copy
[img] PDF (Poster) - Supplemental Material
Restricted to Registered users only

Download (817kB) | Request a copy

Abstract

Background: Thyroid hormone assay interference is often misdiagnosed. Is has deep impact onto patient’s care as wrong interpretation of the results leads to wrong intervention. This case is to highlight the importance of recognizing immunoassay interference for thyroid stimulating-hormone (TSH) congenital hypothyroidism. Case report: the patient is a 22-year-old university student with congenital hypothyroidism, diagnosed at age 10 due to poor growth velocity and constipation. Sha was put on L-thyroxine replacement since diagnosis. Despite small body habitus (weight 42 kg and height 153,5 cm) she was on 1125 mcg of L-thyroxine per week (3.83 mcg/kg/day) due to persistently high TSH (8.558 uIU/mL) despite normal free T4 (19.47 pmol/L) and clinically euthyroid. There were episodes of iatrogenic hyperthyroidism due to over-replacement of L-thyroxine (free T4 48.96 pmol/L) and patient became thyrotoxic clinically. There were wide fluctuations of TSH reading (1.086 – 99.076 uIU/mL) despite normal free T4 values (10.66 – 17.1 pmol/L) and normal free T3 (4.6 pmol/L). Her thyroid function was repeated in different labs and showed relatively normal thyroid function (free T4 15.7 pmol/L and TSH 0.76 uIU/mL). Discussion: Thyroid hormone assay interference is a recognized entity in clinical laboratory settings. Failure to acknowledge will lead to inappropriate treatment and harm to the patients. There were cases of unnecessary surgical procedures and chemotherapy instituted to patients due to assay interference by human chorionic gonadotropin assays. In this case, it has led to excessive replacement of thyroxine hormone inducing clinical thyrotoxicosis, which can lead to cardiac arrhythmia or accelerated osteoporosis. Heterophilic antibodies to mouse antibodies, rheumatoid factors, and drug are among the common causes of TSH assay interference. Conclusion: It is important for clinician to recognize assay interference as a cause of deranged lab results. Communication among physicians and clinical pathologist is important to minimize this error.

Item Type: Conference or Workshop Item (Poster)
Additional Information: 5471/58566
Uncontrolled Keywords: Misleading thyroid-stimulating hormone; Immunoassay interference
Subjects: R Medicine > R Medicine (General)
R Medicine > RC Internal medicine
Kulliyyahs/Centres/Divisions/Institutes: Kulliyyah of Medicine > Department of Internal Medicine
Depositing User: Dr Mohammad Arif Shahar
Date Deposited: 20 Nov 2017 10:58
Last Modified: 20 Nov 2017 10:58
URI: http://irep.iium.edu.my/id/eprint/58566

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year